Massachusetts, 2005

Flash Flood in Massachusetts, July 31, 2005

July 31, 2005 · NWS ALY · 1 event in 1 county or zone

On July 31, a warm front moved northeastward across western New England. The air mass overBerkshire County became more unstable during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 31, a warm front moved northeastward across western New England. The air mass overBerkshire County became more unstable during the day. Early in the evening, a thunderstormproduced very heavy rainfall in Sheffield. Flash flooding closed four roads in the area, but no majordamage occurred. Part of Cooper Hill Road closed due to flooding. Rannapo Road closed betweenWheatogue Road and Cooper Hill Road due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 31, 1:00 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 1:00 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... IN THE SHORT TERM WE
FACE THE SAME DILEMMA AS WE FACED THAT PAST COUPLE OF DAYS. THE
MODELS CONTINUE TO APPARENTLY BE OVERLY GENEROUS WITH THEIR AREAL
COVERAGE OF MEASURABLE RAIN BUT TO THEIR CREDIT THEY HAVE AT
CORRECTLY IDENTIFIED THE SHOWERS THREAT ALONG REMNANTS OF FRONT THAT
DROPPED INTO THE ST. LAWRENCE VALLEY LATE FRIDAY.  SHOWERS WERE
FAIRLY ACTIVE EARLY THIS MORNING FROM THE MOHAWK VALLEY INTO CENTRAL
NEW ENGLAND IN RESPONSE TO A SHORT WAVE CROSSING THE AREA.

12Z NAM RELATIVELY QUIET PRECIP-WISE FOR THIS AFTERNOON IN WAKE OF
EARLIER SHORT WAVE...BUT THEN RAMPS THE SHOWERS UP OVERNIGHT WITH
LIKELY POPS MOST PLACES.  GFS MORE GENEROUS THIS AFTERNOON (A
REVERSE OF YESTERDAY)...BUT ITS MAV POPS LOWER.   THE PROBLEM IS
FIGURING EXACTLY WHERE THE FAVORED AREA(S)IS(ARE).   SOUTHERN THIRD
CWA HAS  BEST LOW LEVEL MOISTURE BUT OKX 12Z RAOB SHOWED STRONGER
MID LEVEL INVERSION THAN 12Z ALY RAOB.  WILL INCLUDE CHANCE POPS OF
VARYING DEGREE TONIGHT BUT NOT TOTALLY BUY MET POPS AS OVERLY
GENEROUS INSTABILITY LIKELY LEADING TO AN OVERFORECAST OF
PRECIP/POPS/.  WILL CONTINUE THUNDER THROUGH EARLY EVENING.  RECENT
CELLS SHOWING CG LIGHTNING.

ON MONDAY FRONT APPROACHES THE REGION AND MAY PROVIDE FORCING FOR
THUNDERSTORMS. NAM SUGGEST PREFRONTAL TROUGH THAT HELP FOCUS
ACTIVITY.  WONT TRY TO GET TOO CUTE WITH POP DEFINITION.  SPC 05Z
AND NEW DAY2 OUTLOOK HAD PARTS OF NE IN ...SEE TEXT...
CLASSIFICATION WHICH IS REASONABLE.  MODIFYING KALB NAM MODEL
SOUNDING FOR 21Z MONDAY FOR ABOUT MET T/TD NUMBERS (80/66) YIELDS
CAPE AROUND 1600 J/KG. USING 83/67 GIVES ABOUT 2000 J/KG. LOW/MID
LEVEL FLOW INCREASES SOMEWHAT...ESPECIALLY ACROSS NORTH PORTION. SPC
CALCULATED 30-40 KT DEEP LAYER SHEAR. AS FLOW BECOMES INCREASING W
TO NW ALOFT...MIXING MAY BRING SURFACE WINDS AROUND TO THE WEST.  IF
SURFACE WINDS REMAIN S IN N/S VALUES HELICITY/SHEAR COULD BE
INCREASED SOMEWHAT. SOUNDINGS RELATIVELY MOIST THROUGH MID LEVELS SO
POTENTIAL FOR STRONG WINDS MAY BE TEMPERED A BIT BUT FEEL A FEW
SEVERE STORMS STILL POSSIBLE.

ON TUESDAY AIR DRIES OUT AND NAM MODEL SOUNDING SHOW A DECENT CAP.
GFS DOESNT SHOW CAP BUT HAS DRIED ENOUGH THAT CAPES ARE MINIMAL.
WILL DROP PRECIP.  WEDNESDAY A BIT OF A QUESTION.  A LOW DIGS ACROSS
EASTERN QUEBEC WITH A TRAILING COLD FRONT APPROACHING NORTHEAST
PORTION OF CWA.  06Z GFS WAS MORE AGGRESSIVE THAN 12Z NAM/GFS IN
DRIVING FRONT SOUTH THROUGH AREA. WILL CONTINUE DRY FORECAST FOR NOW
BUT CONFIDENCE NOT HIGH

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...BEST CHANCE OF RAIN DURING
THIS PERIOD WILL BE WITH A COLD FRONT FORECAST TO MOVE THROUGH THE
REGION FRIDAY AND FRIDAY NIGHT BASED ON LATEST HPC FORECASTS. THIS
IS REPRESENTS FASTER MOTION BY 12-18 HRS THAN FORECAST YESTERDAY AND
IN LINE WITH MORE RECENT LONG RANGE MODEL GUIDANCE ALTHOUGH 06Z GFS
DID SEEM TO HAVE TROUBLE WITH CONVECTIVE FEEDBACK AS IT DEVELOP
LARGE PRECIP BULLSEYE AND ASSOCIATED LOW PRESSURE ALONG FRONT.  EVEN
IT PUSHED MOISTURE SOUTH OF THE ARE BY ABOUT 12Z SAT.  THUS WILL
INCLUDE CHANCE POPS IN THE 24 HR PERIOD 12Z FRIDAY TO 12Z SATURDAY
WITH DRY WEATHER OVER WEEKEND. 12Z GFS HAS LOST THE PRECIP BULLSEYE,
BUT HOLDS MOISTURE PRECARIOUSLY CLOSE TO  OUR SOUTH.

&&

.AVIATION...WEAK BOUNDARY ACROSS AREA IS PROVIDING FOCUS THE
CONVECTION TO FIRE...INITIALLY ACROSS THE HIGHER TERRAIN OF THE
CATSKILLS AND LITCHFIELD HILLS/BERKSHIRES EARLY THIS AFTERNOON. VFR
CONDITIONS INTO THIS EVENING WITH MVFR ASSOCIATED WITH THE
CONVECTION. CONVECTION WILL DECREASE WITH LOSS OF DAYTIME HEATING.
MVFR TO POSSIBLY IFR FOG WILL DEVELOP AFTER MIDNIGHT TONIGHT IN
MOIST AIRMASS ESPECIALLY WHERE IT RAINS. COLD FRONT MOVING SOUTHEAST
INTO AREA WILL HELP TO PROVIDE FOCUS FOR CONVECTION MONDAY AFTERNOON
INTO THE EVENING.
&&

.HYDROLOGY...RIVERS ARE AT OR BELOW SEASONABLE LEVELS. NO WIDESPREAD
HEAVY RAINFALL THIS WEEK. HOWEVER HEAVY RAINFALL FROM THUNDERSTORMS
COULD RESULT IN LOCALIZED FLOODING PROBLEMS THIS AFTERNOON AND
MONDAY AFTERNOON INTO THE EVENING.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 31, 1:45 PM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT SUN JUL 31 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
135 PM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE WILL BE WIDELY SCATTERED NON SEVERE THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING. THEY WILL BE MOVING EAST NORTHEAST
AT AROUND 15  MILES PER HOUR.  LOCALLY HEAVY RAINFALL IS LIKELY IN A
FEW STORMS.

.DAYS TWO THROUGH SEVEN...THUNDERSTORMS MONDAY AFTERNOON AND EVENING
WITH ONE OR TWO SEVERE STORMS POSSIBLE. A CHANCE OF THUNDERSTORMS
AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 31, 4:30 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT SUN JUL 31 2005

CTZ001-MAZ025-312215-

...A STRONG THUNDERSTORM ALONG THE BERKSHIRE AND LITCHFIELD COUNTY
LINE...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAINS. THIS STORM WAS
LOCATED NEAR NORFOLK...OR ABOUT 12 MILES SOUTHEAST OF GREAT
BARRINGTON...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORFOLK BY 535 PM.
SANDISFIELD BY 555 PM.
Special weather statement, Jul 31, 4:31 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EDT SUN JUL 31 2005

NYZ047-312215-

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF RICHMONDVILLE...OR
ABOUT 12 MILES NORTHEAST OF MARYLAND...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
RICHMONDVILLE AND 6 MILES NORTH OF SUMMIT BY 545 PM EDT
COBLESKILL BY 550 PM EDT
CENTRAL BRIDGE AND MIDDLEBURGH BY 600 PM EDT
SCHOHARIE BY 605 PM EDT
Special weather statement, Jul 31, 4:48 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
548 PM EDT SUN JUL 31 2005

NYZ041-312215-

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AND VERY HEAVY RAIN.  THIS STORM
WAS LOCATED NEAR EDINBURG...OR ABOUT 16 MILES NORTHEAST OF
GLOVERSVILLE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
DAY CENTER BY 610 PM.
6 MILES WEST OF CORINTH BY 615 PM.

The radar

The Albany radar (KENX), 80 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berkshire

When
July 31, 5:18 PM EST to 11:18 PM EST
Where
Berkshire County, Sheffield
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -73.350

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467293.